Louisiana, 2010

Damaging Winds in Louisiana, August 5, 2010

August 5, 2010 · NWS SHV · 9 events in 4 counties and zones

Triple digit afternoon temperatures and a moist atmosphere resulted in a very unstable airmass across northern Louisiana during the afternoon and evening hours of August 5th. Storms developed during the heating of the day and these storms produce strong and damaging wind gusts that downed trees and powerlines across portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Triple digit afternoon temperatures and a moist atmosphere resulted in a very unstable airmass across northern Louisiana during the afternoon and evening hours of August 5th. Storms developed during the heating of the day and these storms produce strong and damaging wind gusts that downed trees and powerlines across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 2:22 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 5, 2:22 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT THU AUG 5 2010

.DISCUSSION...
UPPER LEVEL RIDGE SHOWING SIGNS OF BREAKING DOWN...WITH ISOLD
CONVECTION OCCURRING WITHIN RIDGE...OVER NW LA AND EAST TX LAKES.
ALONG EAST AND SOUTH PERIPHERY OF RIDGE...TSTM ACTIVITY BECMG
VIGOROUS. PLACED 40 POPS OVER SE CORNER OF CWA AND MENTIONED
HEAVY RAIN FOR THIS EVENING...ALTHOUGH THIS SHOULD BE SOMEWHAT
DIURNAL. MEANWHILE...DIFFUSE FRONTAL BOUNDARY HAS SUNK SOUTH OF
INTERSTATE 40...WITH SCATTERED LINE OF STORMS BEGINNING TO CLIP
SE OK. LEAVE IN ISOLD OVERNIGHT HOURS FAR NORTH CWA TO ACCOUNT
FOR THIS ACTIVITY. AS THE RIDGE SHIFTS WEST FRIDAY AND FRONT SAGS
SOUTH...TSTM COVERAGE WILL INCREASE...AIDED BY OUTFLOW BOUNDARIES
CURRENTLY BEING GENERATED. TIMING OF THIS CONVECTION DICTATES
WHETHER HEAT ADVISORY CONDTIONS HOLD INTO TOMORROW AFTN...AND
EXCESSIVE HEAT WARNING HAS BEEN DISCONTINUED. ALSO WILL MENTION
LOCALLY HEAVY RAINFALL DURING AFTN FRIDAY GIVEN TRENDS LAST COUPLE
DAYS FOR VERY HEAVY RAIN PRODUCING CELLS BEING GENERATED IN THIS
EASTERLY FLOW REGIME.
MEANWHILE...NEAR RECORD HOT TEMPERATURES PAST FEW DAYS WILL BE REPLACED
BY SEASONALLY HOT TEMPERATURES...TEMPERED BY INCREASED CONVECTION AND
PRESENCE OF WEAK FRONTAL BOUNDARY. HOWEVER...DEWPOINTS NORTH OF
FRONT STILL AROUND 70 DEGREES. AS UPPER LOW NORTH OF GREAT LAKES
RETREATS TO NE LATER IN THE WEEKEND...BRING POPS BACK TO ISOLD AND
SEE TEMPS CLIMB BACK TO NEAR CENTURY MARK AS RIDGE REBUILDS BACK
INTO AREA...BUT THIS TIME WILL BE CENTERED OVER NORTHERN
AR...RATHER THAN EAST TX./VII/

&&

.AVIATION...

MAINLY VFR FLIGHT CATEGORIES FOR THE FOUR STATE REGION THROUGH
07/00Z. ONGOING...MOSTLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EVENING.
THESE WILL CREATE FLIGHT HAZARDS SUCH AND WIND...TURBULENCE AND
IFR VISIBILITIES. HIGHEST CONCENTRATION EXPECTED OVER NORTH CENTRAL
LOUISIANA...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.  MOST
CONVECTION SHOULD END BY 06/03Z...BUT WILL REDEVELOP AGAIN FRIDAY.
SURFACE WINDS WEST TO SOUTHWEST 5 TO 10 KTS BECOMING LIGHT AFTER
SUNSET. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  78  96  76 /  20  30  30  20  20
MLU  80  96  76  95  78 /  20  40  30  30  20
DEQ  77  95  75  96  74 /  20  30  30  20  20
TXK  77  97  76  96  75 /  20  30  30  20  20
ELD  77  97  76  95  78 /  20  40  30  30  20
TYR  78 101  78  98  76 /  10  20  20  20  20
GGG  78 101  78  97  76 /  20  20  20  20  20
LFK  79 100  78  98  76 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>072.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ARZ073.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONES: ARZ073.

LA...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     LAZ001>003-010-011-017.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: LAZ004>006-012>014-018>022.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONES: LAZ004>006-012>014-018>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Aug 5, 10:48 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT THU AUG 5 2010

ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-SABINE LA-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1148 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS IN CONTROL OF
THE WEATHER ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI
VALLEY REGION. HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO
CLIMB BETWEEN 99 AND 103 DEGREES. THESE TEMPERATURES...WHEN
COMBINED WITH A VERY HUMID AIRMASS...WILL RESULT IN HEAT INDICES
OF 105 TO 109 DEGREES. A HEAT ADVISORY REMAINS IN EFFECT FOR THE AREA
THROUGH FRIDAY EVENING. AREA RESIDENTS ARE URGED TO DRINK PLENTY
OF WATER...STAY IN AN AIR CONDITIONED ROOM AND OUT OF THE
SUN...AND CHECK UP ON RELATIVES...NEIGHBORS...AND PETS.

AS THE RIDGE BEGINS TO DRIFT WESTWARD TODAY...A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS NORTHWEST
LOUISIANA...AND SOUTHWEST ARKANSAS. ALTHOUGH A SEVERE WIND GUST
OR TWO CANNOT BE RULED OUT...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HOT TEMPERATURES WILL LIKELY CONTINUE THROUGH FRIDAY...AS AN UPPER
LEVEL RIDGE MAINTAINS SOME OF ITS GRIP ON THE REGION. HOWEVER...
SOME RELIEF FROM THE HEAT MAY COME BY THE WEEKEND...AS THE CENTER
OF THE RIDGE SHIFTS WESTWARD. THIS WILL ALLOW A FRONT TO MOVE INTO
THE REGION TRIGGERING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
WHILE A SEVERE STORM OR TWO CANNOT BE RULED OUT ON FRIDAY...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ073-LAZ004>006-012>014-018>022-061700-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1148 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS IN CONTROL OF
THE WEATHER ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI
VALLEY REGION. HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO
CLIMB BETWEEN 99 AND 103 DEGREES. THESE TEMPERATURES...WHEN
COMBINED WITH A VERY HUMID AIRMASS...WILL RESULT IN DANGEROUS HEAT
INDICES OF 110 TO 114 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS
IN EFFECT FOR PARTS OF NORTH LOUISIANA THROUGH THURSDAY EVENING. AREA
RESIDENTS ARE URGED TO DRINK PLENTY OF WATER...STAY IN AN AIR
CONDITIONED ROOM AND OUT OF THE SUN...AND CHECK UP ON
RELATIVES...NEIGHBORS...AND PETS.

AS THE RIDGE BEGINS TO DRIFT WESTWARD TODAY...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...THE GREATEST COVERAGE OF WHICH WILL
AFFECT NORTH CENTRAL LOUISIANA. ALTHOUGH A SEVERE WIND GUST OR TWO
CANNOT BE RULED OUT...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HOT TEMPERATURES WILL LIKELY CONTINUE THROUGH FRIDAY...AS AN UPPER
LEVEL RIDGE MAINTAINS SOME OF ITS GRIP ON THE REGION. HOWEVER...
SOME RELIEF FROM THE HEAT MAY COME BY THE WEEKEND...AS THE CENTER
OF THE RIDGE SHIFTS WESTWARD. THIS WILL ALLOW A FRONT TO MOVE INTO
THE REGION TRIGGERING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
WHILE A SEVERE STORM OR TWO CANNOT BE RULED OUT ON FRIDAY...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Aug 5, 2:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT THU AUG 5 2010

ARZ073-LAZ006-052115-
UNION-
340 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     HUTTIG AND LAPILE...

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUTTIG. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
August 5, 3:20 PM CST
Where
Ouachita County, 1.81 mi SE of Cheniere
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.480, -92.260

Large tree limbs were downed on Hwy. 546 near Cheniere Lake.

Thunderstorm Wind, Ouachita

When
August 5, 3:40 PM CST
Where
Ouachita County, 0.9 mi SW of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.491, -92.131

Several trees were downed along with power outages in Monroe, Louisiana.

Thunderstorm Wind, Union

When
August 5, 4:00 PM CST
Where
Union County, 1.87 mi WSW of Canbeal
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
32.810, -92.380

Trees and powerlines were downed on Landfill Road north northeast of Farmerville, Louisiana.

Thunderstorm Wind, Lincoln

When
August 5, 4:15 PM CST
Where
Lincoln County, 0.69 mi S of Henry
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.720, -92.680

Several trees were downed on the northwest side of the parish.

Thunderstorm Wind, Lincoln

When
August 5, 4:20 PM CST
Where
Lincoln County, 2.23 mi NE of Choudrant
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.550, -92.490

Several trees were downed northeast of Choudrant, Louisiana.

Thunderstorm Wind, Lincoln

When
August 5, 5:00 PM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.640

Numerous trees were downed across the entire parish.

Thunderstorm Wind, Bienville

When
August 5, 5:15 PM CST
Where
Bienville County, 3.65 mi NNE of Walsh
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -92.900

Multiple trees downed along Hwy. 507 northeast of Bienville, Louisiana.

Thunderstorm Wind, Bienville

When
August 5, 5:35 PM CST
Where
Bienville County, 2.71 mi NE of Mt Olive
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -92.770

Multiple trees and power lines downed on Hwy. 127 near Mount Olive.

Thunderstorm Wind, Bienville

When
August 5, 5:45 PM CST
Where
Bienville County, 2.71 mi NE of Mt Olive
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.360, -92.770

An 18 wheeler ran into a downed tree on Hwy. 147 causing considerable damage to the truck. There were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238678, 238677, 238700, 238679, 238680, 238681, 238698, 238697, 238699.